Alert archive / Florida / Tornado Warnings in 2008

Tornado Warning 14, NWS Miami, FL

February 26, 2008Broward County, Florida

NWS Miami, FL issued this tornado warning at Feb 26, 2008, 1:58 PM EST for Broward County, Florida. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2008, 1:58 PM EST (18:58 UTC)
Expired
Feb 26, 2008, 2:09 PM EST
In force
11 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Broward County, FL

The radar

The Miami radar (KAMX), 62 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1526 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMFL 261858
TORMFL
FLC011-261930-
/O.NEW.KMFL.TO.W.0014.080226T1858Z-080226T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIAMI FL
158 PM EST TUE FEB 26 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 230 PM EST

* AT 154 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PORT
  EVERGLADES...MOVING NORTHEAST AT 20 MPH.


* THE TORNADO WILL BE NEAR...

  PORT EVERGLADES...
  FORT LAUDERDAL BEACH...

AND SURROUNDING COMMUNITIES.

IF YOU ARE NEAR THE PATH OF A TORNADO...SEEK SHELTER IN A STURDY
BUILDING ON THE LOWEST FLOOR...AWAY FROM OUTSIDE WALLS AND WINDOWS.
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

SOUTH FLORIDA TORNADOES MAY AT TIMES BE SMALL AND NARROW BUT THEY ARE
STILL DANGEROUS. THEY CAN EASILY FLIP A VEHICLE OR TRAILER OR CAUSE
LARGE TREES TO FALL. TAKE COVER INSIDE A STURDY BUILDING IMMEDIATELY.

LAT...LON 2610 8011 2609 8012 2608 8013 2614 8018
      2618 8009 2618 8010
TIME...MOT...LOC 1858Z 243DEG 21KT 2612 8011

$$

DG
1 follow-up statement
000
WWUS52 KMFL 261909
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
209 PM EST TUE FEB 26 2008

FLC011-261919-
/O.CAN.KMFL.TO.W.0014.000000T0000Z-080226T1930Z/
BROWARD FL-
209 PM EST TUE FEB 26 2008

...THE TORNADO WARNING FOR EAST CENTRAL BROWARD COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE POSSIBLE TORNADO 
HAS MOVED JUST OFF THE COAST AT FORT LAUDERDALE BEACH. THUS THE 
TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 2610 8011 2609 8012 2608 8013 2614 8018
      2618 8009 2618 8010
TIME...MOT...LOC 1909Z 243DEG 21KT 2615 8005

$$

GREGORIA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this tornado warning went out at Feb 26, 10:18 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 26, 10:18 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1018 AM EST TUE FEB 26 2008

.UPDATE 2...
...SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT INTO EARLY
WEDNESDAY FOR ALL OF SOUTH FLORIDA...

THE STRONG COLD FRONT WAS LOCATED FROM ABOUT NORTHWEST GEORGIA
SOUTHWEST TO THE EXTREME WESTERN FLORIDA PANHANDLE...AS HIGH
PRESSURE WAS OVER THE NORTHERN BAHAMA ISLAND. THE HIGH WILL
CONTINUE TO SHIFT SOUTH THIS AFTERNOON...AS THE STRONG COLD FRONT
MOVES SOUTHEAST ACROSS THE FLORIDA PANHANDLE. THIS WILL ALLOW FOR
THE STEERING FLOW TO BE FROM THE SOUTHWEST ALLOWING FOR THE HIGHS
TO WARM UP INTO THE MID TO UPPER 80S ALONG THE EAST COAST METRO
AREAS AND APPROACH THE RECORD HIGHS. SO WILL MENTION NEAR RECORD
HIGHS IN THE EAST COAST METRO ZONES IN THE UPDATE FOR TODAY.

THESE VERY WARM TEMPS WILL ALSO ALLOW FOR THE EAST COAST SEA
BREEZE TO DEVELOP LATER THIS AFTERNOON. THE WEST COAST SEA BREEZE
WILL ALSO PUSH EAST THIS AFTERNOON ACROSS THE CWA. SO THE FOCUS
FOR SHOWER AND THUNDERSTORM ACTIVITY WILL BE OVER THE EAST COAST
AREAS THIS AFTERNOON WITH THE HIGHEST POPS OVER PALM BEACH COUNTY.
SO WILL SHOW THIS IN THE MORNING UPDATE.

THE MIDDLE LEVELS OF THE ATMOSPHERE WILL ALSO BECOME COOLER OVER
THE NORTHERN AREAS...AS THE MID TO UPPER LEVEL THROUGH OF LOW
PRESSURE OVER THE CENTRAL PLAIN STATES MOVES EAST. THIS WILL
ALLOW FOR THE A FEW OF THE STORMS TO BECOME STRONG OVER THE PALM
BEACH METRO AREAS LATE THIS AFTERNOON...ESPECIALLY WHERE THE SEA
BREEZES COLLIDE. SO WILL MENTION THIS IN THE HWO MORNING UPDATE.

THE SPC HAS ALSO PUT US IN A SLIGHT RISK OF SEVERE WEATHER FOR
LATE TONIGHT INTO EARLY WEDNESDAY. SO WILL MENTION THIS IN THE HWO
MORNING UPDATE AS WELL.

THE LATEST SHORT RANGE MODELS ARE CONTINUING TO LOWER THE LOW
TEMPS WEDNESDAY NIGHT OVER THE CWA. IF THIS TREND
CONTINUES...THEN THE LOW TEMPS FOR WEDNESDAY NIGHT WILL HAVE TO BE
LOWER A LITTLE BIT ACROSS ALL OF THE CWA IN THE AFTERNOON PACKAGE.

NO OTHER UPDATES ARE FORECAST AT THIS TIME.

&&

.PREV UPDATE... /ISSUED 840 AM EST TUE FEB 26 2008/

UPDATE...
THE SHERIFF OFFICES OVER THE INTERIOR AND WEST COAST AREAS OF THE
CWA HAS REPORTED THAT THE DENSE FOG HAS DISSIPATED. SO HAVE
CANCELED THE DENSE FOG ADVISORY FOR SOUTH FLORIDA THAT WAS IN
EFFECT THIS MORNING. WILL UPDATE THE ZONES TO SHOW THIS.

&&
BAXTER

PREV DISCUSSION... /ISSUED 411 AM EST TUE FEB 26 2008/

AVIATION...FOR THE REMAINING EARLY MORNING HOURS...FOG IS THE MAIN AVIATION
CONCERN. THERE HAVE BEEN REPORTS ACROSS INTERIOR SOUTH FLORIDA OF
DENSE FOG WITH WIDESPREAD FOG ACROSS ALL PORTIONS OF SOUTH FLORIDA
POSSIBLE EARLY THIS MORNING. SO FAR TERMINAL KAPF HAS HAD THE
GREATEST FOG IMPACT WITH VISIBILITIES AROUND 1/4 SM REPORTED FROM
TIME TO TIME...SO IFR CONDITIONS ARE LIKELY TO CONTINUE THE
REMAINING EARLY MORNING HOURS. FOR THE EAST COAST TERMINALS...SO FAR
TERMINALS KPBI AND KTMB HAVE HAD VISIBILITIES NEAR 1/2 MILE FROM TIME
TO TIME. HOWEVER...WITH A LIGHT WESTERLY WIND THE REMAINING EAST
COAST TERMINALS COULD ALSO EXPERIENCE IFR CONDITIONS WITH
VISIBILITIES REDUCED TO 1/2 OR LESS. TO SUMMARIZE...ALL SOUTH
FLORIDA TERMINALS COULD EXPERIENCE IFR CONDITIONS FROM TIME TO TIME
DURING THE REMAINING MORNING HOURS.

MARINE...NO MARINE ISSUES FOR TODAY BUT RAPIDLY WORSENING MARINE
CONDITIONS WITH THE FRONTAL PASSAGE LATE TONIGHT AND ESPECIALLY
WEDNESDAY AND INTO WEDNESDAY NIGHT. AS THE WIND SHIFTS TO THE
NORTHWEST SEAS IN THE GULF STREAM WILL BE RAPIDLY BUILDING TO AS
HIGH AS 10 FEET WEDNESDAY. WILL NEED A SMALL CRAFT ADVISORY
BEGINNING LATE TONIGHT OVER PARTS OF THE GULF OF MEXICO AS THE
WINDS INCREASE AND ALL MARINE AREAS ON WEDNESDAY CONTINUING INTO
THURSDAY.

FIRE WEATHER...THE FIRE WEATHER WATCH ISSUED FOR WEDNESDAY SEEMS
PREMATURE SO IT WILL BE CANCELLED ALTHOUGH RELATIVE HUMIDITIES WILL
NEED TO BE CLOSELY MONITORED WEDNESDAY AFTERNOON. THURSDAY AFTERNOON
WILL LIKELY BE THE DAY A FIRE WEATHER WATCH IS NEEDED, BUT IT IS
STILL A FEW DAYS AWAY SO WILL CHOOSE TO HOLD OFF ON THE FIRE WEATHER
WATCH AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  87  60  65  44 / 40 60 60 10
FORT LAUDERDALE  87  65  70  47 / 40 50 70 20
MIAMI            87  66  70  48 / 30 50 70 20
NAPLES           83  62  65  43 / 20 70 40 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...50/RLP
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, Feb 26, 10:30 AM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1030 AM EST TUE FEB 26 2008

FLZ063-066>075-168-172>174-271100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1030 AM EST TUE FEB 26 2008

...A FEW STRONG STORMS POSSIBLE THIS AFTERNOON PALM BEACH COUNTY...
...SLIGHT RISK OF SEVERE THUNDERSTORMS ALL AREAS OVERNIGHT...
...WIND CHILLS WED NIGHT LOW/MID 30S INTERIOR, UPPER 30S/MID 40S COASTS...
...DETERIORATING MARINE CONDITIONS BEHIND COLD FRONT WED/THU...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON DUE TO STRONG DAYTIME HEATING ALONG WITH
INCREASINGLY UNSTABLE CONDITIONS. THE STORMS WILL FOCUS ACROSS THE
EAST COAST, ESPECIALLY PALM BEACH COUNTY WHERE A FEW STRONG STORMS
ARE POSSIBLE CONTAINING GUSTY WINDS, SMALL HAIL, AND DANGEROUS
LIGHTNING STRIKES.

THE RISK OF THUNDERSTORMS WILL INCREASE TONIGHT, ESPECIALLY LATE, AS
A STRONG COLD FRONT MOVES INTO THE AREA. ALTHOUGH THE GREATEST
POTENTIAL FOR SEVERE WEATHER WILL BE ACROSS NORTH AND CENTRAL
FLORIDA, ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE LOCAL
AREA DUE TO UNSTABLE CONDITIONS ALONG WITH INCREASING WINDS IN THE
LOW AND MID LEVELS OF THE ATMOSPHERE. DAMAGING WINDS ARE THE
GREATEST SEVERE WEATHER RISK OVERNIGHT. GIVEN THE POSSIBILITY OF
ISOLATED SEVERE WEATHER OVERNIGHT...MAKE SURE YOUR NOAA WEATHER
RADIO ALERT FEATURE IS TURNED ON BEFORE GOING TO BED TONIGHT, SO
THIS WILL ALERT YOU TO ANY WARNINGS ISSUED FOR YOUR AREA.

WIND: GUSTY WINDS OF AROUND 40 MPH ARE POSSIBLE WITH A FEW OF THE
STORMS OVER PALM BEACH COUNTY AND THE ADJACENT ATLANTIC WATERS LATE
THIS AFTERNOON. THUNDERSTORMS OVERNIGHT WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS TO AROUND 60 MPH.

HAIL: SMALL HAIL IS POSSIBLE WITH STORMS ACROSS PALM BEACH COUNTY
LATE THIS AFTERNOON AND WITH ANY OF THE STORMS ACROSS THE AREA
OVERNIGHT.

FLOODING: LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH A FEW OF THE
STORMS THROUGH TONIGHT, POSSIBLY LEADING TO MINOR URBAN FLOODING AND
MINOR FLOODING OF POORLY DRAINED LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM OUTLOOK: ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY
MORNING, BEFORE ENDING WEDNESDAY AFTERNOON AS THE COLD FRONT MOVES
SOUTH OF THE AREA. A FEW SEVERE THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE WEDNESDAY MORNING, BUT THIS THREAT WILL QUICKLY DIMINISH AS
THE FRONT SWEEPS SOUTH OF THE AREA BY AFTERNOON.

TEMPERATURE OUTLOOK: TEMPERATURES WILL PLUMMET ACROSS THE REGION
AFTER THE FRONTAL PASSAGE. THE COLDEST NIGHT WILL BE WEDNESDAY NIGHT,
WITH LOWS EXPECTED TO RANGE FROM THE MID TO UPPER 30S INTERIOR TO
THE 40S AT THE COASTS. A NORTH TO NORTHWEST WIND OF AROUND 10 MPH
WILL CREATE WIND CHILL READINGS SOME 5 DEGREES COLDER. AT THIS
TIME, WIND CHILLS ARE EXPECTED TO RANGE BETWEEN 35 AND 40 DEGREES
AT NAPLES AND WEST PALM BEACH AND 40 TO 45 DEGREES AT FORT
LAUDERDALE AND MIAMI.

MARINE OUTLOOK: STRONG NORTHWEST TO NORTH WINDS BEHIND THE COLD
FRONT WILL LEAD TO DETERIORATING MARINE CONDITIONS WEDNESDAY THROUGH
THURSDAY, ESPECIALLY IN THE GULF STREAM WHERE SEAS WHICH WILL
BECOME HAZARDOUS. A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED FOR
ALL OF THE LOCAL WATERS ON WEDNESDAY DUE TO SUSTAINED WINDS OF AT
LEAST 20 KNOTS OR HIGHER ALONG WITH HIGHER GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, Feb 26, 8:37 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
837 AM EST TUE FEB 26 2008

AMZ610-630-FLZ063-066>075-168-172>174-261500-
LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH-
METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
INCLUDING THE CITIES OF...PALMDALE...MOORE HAVEN...CLEWISTON...
LA BELLE...BIG CYPRESS SEMINOLE RESERVATION...PAHOKEE...
SOUTH BAY...BELLE GLADE...WEST PALM BEACH...NAPLES...IMMOKALEE...
MICCOSUKEE INDIAN RESERVATION...COCONUT CREEK...FORT LAUDERDALE...
HOLLYWOOD...PEMBROKE PINES...SHARK VALLEY...MIAMI...FLAMINGO...
JUPITER...PALM BEACH...BOCA RATON...POMPANO BEACH...
FORT LAUDERDALE BEACH...HOLLYWOOD BEACH...AVENTURA...
MIAMI BEACH...CORAL GABLES...CUTLER BAY...HOMESTEAD...
FLORIDA CITY...EVERGLADES NATIONAL PARK
837 AM EST TUE FEB 26 2008

THE DENSE FOG WHICH AFFECTED A LARGE PORTION OF SOUTH FLORIDA EARLY
THIS MORNING HAS LIFTED. THEREFORE...THE DENSE FOG ADVISORY HAS BEEN
CANCELLED FOR THE AREA...SINCE DANGEROUS VISIBILITIES ARE NO LONGER
EXPECTED.

GREGORIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:00 AM ESTDense Fog AdvisoryMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more7 hr
Feb 26, 2:05 PM ESTSpecial Marine WarningMFL55 min
Feb 26, 2:21 PM ESTSpecial Weather StatementMFLBroward24 min
Feb 26, 3:10 PM ESTWind Chill WatchMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more25 hr
Feb 26, 3:22 PM ESTFire Weather WatchMFLBroward, Collier, Miami-Dade, Monroe, Palm Beach23 hr
Feb 26, 3:22 PM ESTSpecial Marine WarningMFL53 min

Nearby

Tornado Warnings in Florida, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.